The Leukemia & Lymphoma Society - Fighting Blood Cancers
15 Replies Latest reply: Apr 11, 2012 2:45 AM by Pin RSS

red dots on back of hand?

kellbell Registered Users
Currently Being Moderated

Has anyone else ever had little red dots show up on them?  I woke up yesterday with a bunch of little red dots all over the back of my hand.  I also just started having pain On the left side of my back under my ribs. I made an appointment to see my Dr. today. I wasn't supposed to go in for another month and was happy about that since i've been going in evey week. Oh well, I'd rather be safe. Anyone have any experience with this?

  • Re: red dots on back of hand?
    kellbell Registered Users
    Currently Being Moderated

    My Dr. just called and said not to come in and just put cortisone cream on it. If it doesn't clear up in a couple days to call. It doesn't really seem like a rash to me though, it makes me worry that something is wrong.  I guess it's just another wierd symptom.

    • Re: red dots on back of hand?
      Tex Registered Users
      Currently Being Moderated

      I'm an AML patient who just saw your post on the the big screen.  I don't know the common issues with CML but it does seem as if that might be petichiae which happens when we have low PLT.  When is your next CBC and, if it's a while away, could you schedule one earlier?

       

      Blessings

      • Re: red dots on back of hand?
        kellbell Registered Users
        Currently Being Moderated

        Thanks for the reply, my next cbc is in 1 week. Maybe I'll try the cream today like my Dr. told me to do and then call tomarrow if it's still there to get labs drawn. I don't reaally like that he just wants to use cream instead of coming in today but I'm not a Dr.

  • Re: red dots on back of hand?
    hannibellemo Registered Users
    Currently Being Moderated

    Hi, kellbell,

     

    I don't know what TKI you are on but Tex is very likely correct. I noticed the petichiae when I started Sprycel. I didn't have them on Gleevec but some have. My platelet level was in the normal range at the time but evidently Sprycel can effect the platelet function. Eventually they stopped occuring. I wouldn't worry about it. (If they are petichiae the cream won't do a thing.)

     

    The left sided upper quadrant pain could be spleen related but I don't know anything about your CML history; how long since dx, what TKI you are on and how well you are responding to comment more.

     

    Pat

    • Re: red dots on back of hand?
      kellbell Registered Users
      Currently Being Moderated

      Hi Pat,             I was dx 2 months ago I've been on sprycel since.  I've always had pain on my left side in front (for about 2 years) but my Dr. says my spleen is not swollen. Just today it started in my back. My wbc was 19.9 at dx. My last cbc was on3/19 wbc was 5.1. Its been getting lower every test. The mpv was 6.6 and the Dr said that means the platelets are small and he's not concerned by this.  Thank you for your reply it is nice to hear someone else has the same experience and helps to know that I shouldn't worry.

      • Re: red dots on back of hand?
        hannibellemo Registered Users
        Currently Being Moderated

        Good, it sounds like it's not spleen so it could be anything!      (Even something unrelated to CML or our TKIs and you know how rarily we think something like that happens!)

         

        Good luck, it's probably nothing to worry about.

         

        Pat

      • Re: red dots on back of hand?
        Trey Registered Users
        Currently Being Moderated

        It is probably the spleen as it returns to normal size.  It does not need to be swollen to the point of being able to feel it by hand to be stretched out of shape.  The pain does not necessarily mean it is swelling, so the pain can occur as it recedes as well, although more of a dull ache than sharp pain.  That was my experience as my spleen shrank back. 

         

        The small platelets do not clot as well, so capillary bleeding can occur even if the quantity is adequate.  So the absolute platelet count does not always mean properly functioning platelets.  The platelets can be more "slippery" (actually less jagged) due to a combination of the CML and TKI drug. 

         

        These issues should decrease or go away over time as the blood quality improves (cell sizes, shapes, quantities, etc).  It can take some time (maybe well over a year) for overall blood quality to return to normal. 

  • Re: red dots on back of hand?
    0vercast Registered Users
    Currently Being Moderated

    I had the red dots at first when I was on Hydrea to get my WBC down.  They were on my hands and arms, but mainly just on the elbows.  I talked to the Onc and he recommended some Benadryl and hydrocortisone cream.  The dots were gone in a few days.  I think it may have been an isolated allergic reaction due to the change of season, possibly helped along by a weakened immune system from the meds.  Thats just my guess, though.  I had never had an issue with them before.

    • Re: red dots on back of hand?
      kellbell Registered Users
      Currently Being Moderated

      Thanks everyone for the info. I appreciate it. It can make you worried sometimes wondering what could be causing these things. It pretty scary to actually see things like this. It's reassuring to hear others have had this and r ok.  Iv'e never had this happen before and don't know when to be concerned or not. I know the sprycel and cml have side effects and symptoms but the dots look so serious and scary.This is a great site, I don't usually like doing alot on the computer but this is a helpful site and am happy to have found it.

  • Re: red dots on back of hand?
    HeatherZ Registered Users
    Currently Being Moderated

    I am on G for 2 yrs now and I have been getting the petichiea on my palms lately.  Softball season just started and I spent the weekend building and painting a shed in my yard.  I just figured the abuse my hands have been taking is causing the little capilaries to break.  I know it can be scary when a new symptom appears but luckily this is a pretty minor one with no real consequence. 

     

    Heather

    • Re: red dots on back of hand?
      kellbell Registered Users
      Currently Being Moderated

      well I woke up today and its almost gone. I do have a bruise on my finger on that hand. I was putting logs on a bonfire the night before they showed up so I guess that makes sense.  But I don't rememmber hurting myself or anything. I haven't had any problems with bruising easily like Iv'e read others have had, not that easily anyways. I am learning and getting use to this, thanks for sharing.

      • Re: red dots on back of hand?
        Tex Registered Users
        Currently Being Moderated

        Great, sounds like your doc knew best, which is normally the case.  

         

        Is the bruise on your finger dark purple or more like a bright purple kinda leaning to red?  Petichiae seems to tend to the latter.

         

        Blessings

  • Re: red dots on back of hand?
    Lizzybee Registered Users
    Currently Being Moderated

    I had dots for months after starting Tasigna, on my hands, arms, chest, legs.  Lately, my skin seems to be better except that sometimes my chest is bright red as if someone slapped me.

    • Re: red dots on back of hand?
      kellbell Registered Users
      Currently Being Moderated

      The bruise does look a little bit different , I guess it is more reddish.  I also get blotchy skin to on my chest but it goes away fast. I guess these things are common .

      • Re: red dots on back of hand?
        Pin Registered Users
        Currently Being Moderated

        Sometimes I get bruises on my fingers from what I think is a blood vessel "popping". I'll be doing something fairly innocuous with my hands, and then I'll notice it swell up later (it doesn't really hurt at all). Then it turns into an impressive purple-ly finger bruise. Not sure why it happens, but it doesn't seem to be a problem...

More Like This

  • Retrieving data ...